Tennessee, 2016

Hail in Tennessee, April 27, 2016

April 27, 2016 · NWS MEG · 1 event in 1 county or zone

A cold front moved into Arkansas on April 27, 2016. Strong to severe thunderstorms developed ahead of the front and moved through portions of West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into Arkansas on April 27, 2016. Strong to severe thunderstorms developed ahead of the front and moved through portions of West Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 27, 2:19 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 27, 2:19 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT WED APR 27 2016

.DISCUSSION...

SKIES ARE CLOUDY OVER MUCH OF THE FORECAST AREA THIS AFTERNOON
WITH TEMPERATURES MAINLY IN THE 70S. AN AREA OF SHOWERS AND
THUNDERSTORMS EXTENDS FROM NORTHWEST TENNESSEE INTO NORTHEAST
MISSISSIPPI. THE SHOWERS AND THUNDERSTORMS ARE AHEAD OF A COLD
FRONT WHICH IS CURRENTLY LOCATED OVER WESTERN MISSOURI THROUGH
WESTERN ARKANSAS AND INTO EAST TEXAS.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH ARKANSAS THIS EVENING
AND ACROSS THE MISSISSIPPI RIVER THURSDAY MORNING. SOME ADDITIONAL
SHOWER AND THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS EVENING AHEAD
OF THE FRONT WITH THE BEST CHANCE OF THUNDERSTORMS IN EASTERN
SECTIONS OF THE FORECAST AREA. A SEVERE THUNDERSTORM IS STILL
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
TEMPERATURES WILL REMAIN ON THE MILD SIDE WITH LOWS THURSDAY
MORNING IN THE UPPER 50S TO MID 60S.

THE COLD FRONT WILL MOVE MORE SOUTHEAST ON THURSDAY REACHING THE
SOUTHERN PORTIONS OF THE FORECAST AREA. IT APPEARS THAT ANY
SHOWER AND THUNDERSTORMS ACTIVITY WILL BE WELL AHEAD OF THE FRONT
SO DRY WEATHER IS EXPECTED. TEMPERATURES WILL BE WARM AGAIN ON
THURSDAY WITH HIGHS IN THE LOW TO MID 80S. HIGH PRESSURE WILL
BRIEFLY BUILD INTO THE REGION THURSDAY NIGHT KEEPING THINGS DRY
AND A LITTLE COOLER WITH LOWS FRIDAY MORNING IN THE MID 50S TO
LOWER 60S.

ON FRIDAY...THE COLD FRONT WILL START TO MOVE BACK NORTH AS A WARM
FRONT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND
AHEAD OF THE WARM FRONT MAINLY DURING THE AFTERNOON HOURS. WITH
MORE CLOUDS AND RAIN TEMPERATURES WILL BE COOLER WITH HIGHS IN THE
MID 70S TO LOWER 80S. THE WARM FRONT WILL CONTINUE TO MOVE TOWARD
THE FORECAST AREA FRIDAY NIGHT WITH MORE SHOWERS AND THUNDERSTORMS
EXPECTED. ON SATURDAY...THE WARM FRONT WILL MOVE INTO THE FORECAST
AREA WITH MORE THUNDERSTORMS EXPECTED FOR BOTH SATURDAY AND
SATURDAY NIGHT.

ON SUNDAY...A COLD FRONT WILL MOVE ACROSS ARKANSAS AND INTO THE
FORECAST AREA. MORE THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT
SUNDAY AND SUNDAY NIGHT. THE MODELS BECOME UNCLEAR ON HOW FAST
THIS FRONT WILL MOVE OUT OF THE REGION ON MONDAY SO THERE COULD BE
A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. HIGH PRESSURE
SHOULD START TO BUILD INTO THE REGION ON TUESDAY BRINGING A COUPLE
OF DRY DAYS FOR TUESDAY AND NEXT WEDNESDAY. TEMPERATURES ARE
EXPECTED TO BE NEAR NORMAL FOR MONDAY THROUGH NEXT WEDNESDAY.

ARS

&&

.AVIATION...

18Z TAF SET

SHRAS/TSRAS CURRENTLY OCCURRING ACROSS CENTRAL MS WILL SPREAD
NORTHEASTWARD INTO MUCH OF NORTHEAST MISSISSIPPI THIS AFTERNOON.
HAVE INTRODUCED A TEMPO GROUP AT KTUP AS A RESULT. OTHERWISE...VFR
CONDITIONS CAN BE EXPECTED. CAN/T RULE OUT KMEM AND KMKL BEING ON
THE EDGE OF THE TSRA COMPLEX THAT WILL AFFECT NORTHEAST MISSISSIPPI
THUS HAVE KEPT THE VCTS WORDING GOING FOR THE AFTERNOON. GUSTY
SOUTHERLY WINDS WILL OCCUR THROUGH THE AFTERNOON. OVERNIGHT WINDS
WILL BECOME LIGHT AND VARIABLE.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 27, 2:30 AM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CDT WED APR 27 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
330 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MIDSOUTH
TODAY AND TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE STORMS ALONG WITH HEAVY RAINFALL WILL BE A
THREAT AGAIN FRIDAY THROUGH SUNDAY AS ANOTHER STORM SYSTEM MOVES
INTO THE SOUTHERN PLAINS AND MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

JAB

In the hours before

Special weather statement, Apr 27, 1:47 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CDT WED APR 27 2016

MSZ006-009-017-272015-
TISHOMINGO MS-ITAWAMBA MS-PRENTISS MS-
247 PM CDT WED APR 27 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

SOUTHERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN PRENTISS COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 247 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER MANTACHIE...OR NEAR
FULTON...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN SOUTHERN TISHOMINGO...NORTHWESTERN ITAWAMBA AND
SOUTHEASTERN PRENTISS COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3450 8815 3420 8843 3427 8855 3442 8854
      3472 8836 3461 8814 3459 8814
TIME...MOT...LOC 1947Z 211DEG 36KT 3432 8848
Special weather statement, Apr 27, 1:54 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT WED APR 27 2016

TNZ053-091-272045-
CHESTER TN-MCNAIRY TN-
254 PM CDT WED APR 27 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

SOUTHEASTERN CHESTER COUNTY IN WEST TENNESSEE...
MCNAIRY COUNTY IN WEST TENNESSEE...

AT 254 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR POCAHONTAS...OR 8
MILES SOUTHWEST OF SELMER...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN CHESTER AND MCNAIRY COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3500 8864 3499 8872 3504 8879 3519 8878
      3546 8864 3534 8836 3532 8837
TIME...MOT...LOC 1954Z 209DEG 20KT 3510 8871

The radar

The Paducah radar (KPAH), 137 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
April 27, 2:47 PM CST to 2:52 PM CST
Where
Carroll County, Clarksburg
Measured
1 in hail
Reported by
Public
Coordinates
35.870, -88.400

Hail ranging in size from nickle to quarter was reported through social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632357.